Loss of libido (sex drive) is a common problem that can affect approximately 1 in 5 men and even more women at some point in their life.
It is often linked to professional and personal stress or to important life-changing events such as pregnancy, child birth or breastfeeding.
However, an unexpected loss of libido, especially when persistent over months or recurrent, can also indicate an underlying personal, medical or lifestyle problem, and can be upsetting to both partners in a relationship.
If you’re concerned about your libido, especially if your diminished sex drive distresses you or affects your relationship, please make an appointment to see your GP to discuss any underlying causes and possible medical or psychological treatments.
Doctors at your nearest family planning clinic, Integrated Sexual Health clinic or Contraceptive and Sexual Health (CASH) clinic may also be able to help.
In the meantime, you may find the following information useful, it explains some of the most common reasons for loss of libido.
The first thing you should consider is whether you are happy in your relationship. Do you have any doubts or worries that may be the real reason for your loss of sexual desire?
If you have been in a relationship for a long time, you may have become overfamiliar with your partner and feel a degree of erotic dissatisfaction. This is quite common and can have a negative effect on your sex drive.
Relationship problems are among the most common causes of loss of libido. For help and advice, you may find it useful to contact the relationship support charity Relate.
Another thing to consider is whether the problem is a performance issue that makes sex difficult or unfulfilling. For example, many men experience ejaculation problems or erectile dysfunction, and women can experience painful sex or vaginismus (when the muscles around the vagina tighten involuntarily before penetration). See your GP if these problems are an issue, as they are often treatable.
Your GP may feel you will benefit from psychosexual counselling. This is a form of relationship therapy where you and your partner can discuss any sexual or emotional issues that may be contributing to your loss of libido. See let’s talk about sex for more information about this.
Stress, anxiety and exhaustion
Stress, anxiety and exhaustion can be all-consuming and have a major impact on your happiness. If you feel you’re constantly tired, stressed or anxious, you may need to make some lifestyle changes or speak to your GP for advice.
Depression is very different from simply feeling unhappy, miserable or fed up for a short while. It’s a serious illness where you may have feelings of extreme sadness that can last for a long time. These feelings are severe enough to interfere with your daily life, including your sex life.
You’re probably depressed if you are feeling low or hopeless, or you have little interest or pleasure in doing things you used to enjoy. In this case it’s really important that you see your GP. They may feel you will benefit from antidepressants.
However, low sex drive can also be a side effect of many antidepressants. Speak to your GP if you are already taking antidepressants and think they may be causing your problems, as you may be able to switch to a different medication.
Drugs and alcohol
Drinking excess amounts of alcohol can reduce your sex drive, so it’s a good idea to moderate your intake to no more than three to four units a day if you’re a man and no more than two to three units a day if you’re a woman.
Read more about alcohol misuse and find out how to get support for a drinking problem.
Drug misuse is also linked to a loss of sex drive. Read more about drugs for information and advice.
Many people lose some interest in sex as they get older, mainly due to falling levels of sex hormones, age-related health problems, or the side effects of medication.
Older men especially can develop low testosterone levels, which can cause fatigue, depression, and a reduced sex drive.
Speak to your GP if you are concerned about this. They may carry out a blood test to check your testosterone level and they can tell you about treatments if your level is low.
As women start to approach the menopause, levels of the female hormone oestrogen begin to fall, which can affect libido. Women can also suffer from low testosterone levels, especially after a hysterectomy. Testosterone is another hormone which can affect sex drive.
Speak to your GP if you are concerned that the menopause may be having an effect on your libido. They may be able to offer you a trial of hormone replacement therapy (HRT) if it’s suitable for you.
Less commonly, low libido may be caused by an underactive thyroid. This is where your thyroid gland (located in the neck) does not produce enough hormones. Common signs of an underactive thyroid are tiredness, weight gain and feeling depressed.
An underactive thyroid is easily treated by taking hormone tablets to replace the hormones that your thyroid isn’t making. Learn more about treating underactive thyroid.
A hormonal problem called hyperprolactinaemia can also have a negative effect on your sex drive. This is where you have a raised level of a substance called prolactin in your blood.
Other medical conditions
Long-term (chronic) medical conditions such as cardiovascular disease, diabetes and obesity can also have a negative effect on your libido.
Certain medications can sometimes reduce libido, such as:
- medication for high blood pressure, including diuretics
- medications for depression, including SSRI antidepressants
- medications for seizures (fits)
- medications, such as haloperidol, commonly used to treat psychosis (a mental condition where a person can’t distinguish between reality and their imagination), as well as many other conditions
- medicines such as cimetidine, finasteride and cyproterone, which block the effects or reduce the production of testosterone
- combined hormonal contraception (pill, ring or patch), although this is rare
See your GP if you are worried that medication you are taking is responsible for your reduced sex drive. They can review your medication and switch your prescription to something else that is less likely to affect your libido if necessary.